Effects of antidepressants on postmenopausal bone loss - a 5-year longitudinal study from the OSTPRE cohort

Rauma, Paivi H., Honkanen, Risto J., Williams, Lana J., Tuppurainen, Marjo T., Kröger, Heikki P. and Koivumaa-Honkanen, Heli 2016, Effects of antidepressants on postmenopausal bone loss - a 5-year longitudinal study from the OSTPRE cohort, Bone, vol. 89, pp. 25-31, doi: 10.1016/j.bone.2016.05.003.

Attached Files
Name Description MIMEType Size Downloads

Title Effects of antidepressants on postmenopausal bone loss - a 5-year longitudinal study from the OSTPRE cohort
Author(s) Rauma, Paivi H.
Honkanen, Risto J.
Williams, Lana J.ORCID iD for Williams, Lana J. orcid.org/0000-0002-1377-1272
Tuppurainen, Marjo T.
Kröger, Heikki P.
Koivumaa-Honkanen, Heli
Journal name Bone
Volume number 89
Start page 25
End page 31
Total pages 7
Publisher Elsevier
Place of publication Amsterdam, The Netherlands
Publication date 2016-08
ISSN 1873-2763
Keyword(s) Antidepressants
Bone loss
Bone mineral density
Osteoporosis
Postmenopausal women
Selective serotonin reuptake inhibitors
Summary BACKGROUND: Osteoporosis and depression are major health problems worldwide. The association between antidepressants, a treatment for depression, and bone health needs more detailed exploration. OBJECTIVE: The present study investigates antidepressant medication use and postmenopausal bone loss over time. METHODS: A total of 1988 women (aged 57-67) participating in the Kuopio Osteoporosis Risk Factor and Prevention Study (OSTPRE) cohort responded to a postal enquiry and had their femoral neck bone mineral density (BMD) measured in 1999 and again in 2004. Data on antidepressant use was obtained from the National Prescription Register. Multiple regression techniques were used to test the associations, before and after adjustment for anthropometric, medical, physical and lifestyle factors. RESULTS: Over the five years of follow-up, 319 (16.0%) women purchased antidepressants. Mean baseline femoral neck BMD for the entire study group was 881mg/cm(2) (SD 123) and mean 5-year bone loss was 6.0mg/cm(2) (SD 4.7). After adjustments, users of tricyclic antidepressants (TCA) had greater annual BMD loss than non-users (-3.6mg/cm(2) vs. -1.1mg/cm(2); P=0.031). Accelerated bone loss was also associated with selective serotonin reuptake inhibitor's (SSRI) use (P=0.001) and use of other antidepressants in a dose-response way, with the latter only among women of low-weight and normal-weight women who had lost weight over the study period. CONCLUSIONS: In conclusion, the use of SSRIs seems to accelerate postmenopausal bone loss in a dose-response manner. Associations between TCA and other antidepressant use and bone loss may also exist. Thus, the possibility of increased risk of osteoporosis should be considered when prescribing antidepressants for postmenopausal women.
Language eng
DOI 10.1016/j.bone.2016.05.003
Field of Research 111799 Public Health and Health Services not elsewhere classified
11 Medical And Health Sciences
06 Biological Sciences
09 Engineering
Socio Economic Objective 920499 Public Health (excl. Specific Population Health) not elsewhere classified
HERDC Research category C1 Refereed article in a scholarly journal
ERA Research output type C Journal article
Copyright notice ©2016, Elsevier
Persistent URL http://hdl.handle.net/10536/DRO/DU:30084088

Document type: Journal Article
Collections: Faculty of Health
School of Medicine
Connect to link resolver
 
Unless expressly stated otherwise, the copyright for items in DRO is owned by the author, with all rights reserved.

Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 18 times in TR Web of Science
Scopus Citation Count Cited 20 times in Scopus
Google Scholar Search Google Scholar
Access Statistics: 244 Abstract Views, 3 File Downloads  -  Detailed Statistics
Created: Wed, 08 Jun 2016, 10:55:18 EST

Every reasonable effort has been made to ensure that permission has been obtained for items included in DRO. If you believe that your rights have been infringed by this repository, please contact drosupport@deakin.edu.au.